Alert archive / Virginia / High Wind Watches in 2020

High Wind Watch 4, NWS Blacksburg, VA

October 31, 20204 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this high wind watch at Oct 31, 2020, 7:27 PM EDT for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Nov 1, 2020, 3:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 31, 2020, 7:27 PM EDT (23:27 UTC)
In effect from
Nov 1, 2020, 3:00 PM EST
Expired
Nov 1, 2020, 3:33 AM EST
In force
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS71 KRNK 312327
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
727 PM EDT Sat Oct 31 2020

NCZ001-002-018-VAZ015>017-010730-
/O.NEW.KRNK.HW.A.0004.201101T2000Z-201102T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
727 PM EDT Sat Oct 31 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties.

* WHEN...From Sunday afternoon through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Wet soils from recent heavy rain will
  increase the risk of downed trees, even at lower wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
972 
WWUS71 KRNK 010833
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
333 AM EST Sun Nov 1 2020

VAZ022>024-012000-
/O.NEW.KRNK.FZ.W.0012.201102T0600Z-201102T1400Z/
/O.NEW.KRNK.WI.Y.0020.201101T2000Z-201102T1800Z/
Roanoke-Botetourt-Rockbridge-
Including the cities of Roanoke, Salem, Fincastle, Lexington, 
and Buena Vista
333 AM EST Sun Nov 1 2020

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 PM EST MONDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST MONDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 29 expected. For the Wind Advisory, northwest winds 15 
  to 20 mph with gusts up to 40 mph expected.

* WHERE...Roanoke, Botetourt and Rockbridge Counties.

* WHEN...For the Freeze Warning, from 1 AM to 9 AM EST Monday. 
  For the Wind Advisory, from 3 PM this afternoon to 1 PM EST 
  Monday.

* IMPACTS...Winds: Gusty winds could blow around unsecured
  objects. Tree limbs could be blown down and a few power outages
  may result. Freezing Temperatures: Freezing temperatures will 
  kill crops, other sensitive vegetation, and possibly damage 
  unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind: Use extra caution when driving, especially if operating a 
high profile vehicle. Secure outdoor objects, items such as
garbage cans, lawn chairs, trampolines, and other light weight
non-secured items.

Freeze: Take steps today to protect tender plants from the cold
expected tonight. To prevent freezing and possible bursting of 
outdoor water pipes they should be wrapped, drained, or allowed to
drip slowly.

&&

$$

NCZ003>006-019-020-VAZ032>035-043>046-058-059-012000-
/O.NEW.KRNK.FZ.W.0012.201102T0600Z-201102T1400Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Halifax-
Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Stuart, Rocky Mount, Bedford, Amherst, 
Martinsville, Danville, Lynchburg, Appomattox, South Boston, 
and Keysville
333 AM EST Sun Nov 1 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST MONDAY...

* WHAT...Sub-freezing temperatures as low as 29-30 expected.

* WHERE...Virginia Piedmont, Southern Shenandoah Valley, Roanoke
  Valley, and Southside Virginia. North Carolina Foothills and
  Piedmont.

* WHEN...From 1 AM to 9 AM EST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freeze: Take steps today to protect tender plants from the cold 
expected tonight. To prevent freezing and possible bursting of 
outdoor water pipes they should be wrapped, drained, or allowed to
drip slowly. &&

$$

NCZ001-002-018-VAZ015>017-012000-
/O.UPG.KRNK.HW.A.0004.201101T2000Z-201102T1200Z/
/O.NEW.KRNK.WI.Y.0020.201101T2000Z-201102T1800Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
333 AM EST Sun Nov 1 2020

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 PM EST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties.

* WHEN...From 3 PM this afternoon to 1 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind: Use extra caution when driving, especially if operating a 
high profile vehicle. Secure outdoor objects, items such as
garbage cans, lawn chairs, trampolines, and other light weight
non-secured items.

&&

$$

VAZ007-009>014-018>020-WVZ042>044-507-508-012000-
/O.NEW.KRNK.WI.Y.0020.201101T2000Z-201102T1800Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
333 AM EST Sun Nov 1 2020

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 PM EST MONDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From 3 PM this afternoon to 1 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind: Use extra caution when driving, especially if operating a 
high profile vehicle. Secure outdoor objects, items such as
garbage cans, lawn chairs, trampolines, and other light weight
non-secured items.

&&

$$

RAB

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Oct 31, 7:04 PM EDT, 23 minutes earlier.

Area forecast discussion, Oct 31, 7:04 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
704 PM EDT Sat Oct 31 2020

.SYNOPSIS...
An intense cold front will cross the area on Sunday after high
pressure moves offshore tonight. Showers are expected along the
front then following the front a noticable increase in the winds
with colder air streaming into the region. Dry weather is expected
Monday through Wednesday with moderating temperatures.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 650 PM EDT Saturday...

Near term forecast on track with expected clouds to increase
after midnight. A change in the forecast for later Sunday-Monday
morning based on latest model trends is to put a high wind watch
up for the NC mountains to the southern Blue Ridge in VA to
Floyd County. Strongest winds and cold advection with 6-10
mb/pressure rises and 50-60kt 8h jet will impact the area around
or shortly after sunset Sunday, lasting til dawn Monday.

More wind headlines if necessary (advisory/warning) will be
coordinated on the overnight shift tonight.

Previous discussion from early this afternoon...

Big push of colder air comes into the central Appalachians and Mid
Atlantic region late Sunday afternoon through Sunday evening. Closed
upper low tracking into the eastern Great Lakes will lower 500 mb
heights and drop 850MB temperatures into the -5 to to -10 range by
midnight with strong cold air advection.

Surface high pressure that was over Pennsylvania this afternoon will
move offshore allowing for enough low level moisture along the east
slopes of the central and southern Appalachians that weak upslope
flow below 850MB will fill clouds back in overnight. Depth of
moisture becomes deep enough for rain early Sunday morning along the
southern Blue Ridge.

Sunday a strong surface cold front will cross through the Mid
Atlantic region with good pressure rises and a strengthening
northwest low level jet behind the front on Sunday afternoon.
Upslope clouds will develop along the western slopes of the central
Appalachians behind the front on Sunday afternoon. This will also
lead to falling temperatures over the mountains in the mid to late
afternoon.

Winds will be breezy from the southwest ahead of the front on
Sunday but post frontal winds look to meet advisory criteria,
especially at higher elevations Sunday night.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...

Short term portion of the forecast walks us out of the fall season
and into a tease of winter weather. Sunday night, a cold front
passing through the area will bring strong NW flow, producing
favorable upslope conditions along western Greenbrier. Not much has
changed from the previous forecast for snowfall amounts along the
western slopes. Pops were nudged slightly for areas around Bluefield
and south into Watauga as low level moisture looks favorable based
on model soundings there to provide enough snowfall to get just a
bit more of a trace in higher elevations (excluding Mt.Rodgers where
amounts should be able to more easily accumulate). Areas in western
Greenbrier could see amounts around 2" with locally higher up to
potentially 3".

As per the NW flow, gusty wind conditions look to persist over
Sunday night with 850 winds nearing 60kts. This should convert to
gusts along higher terrain nearing 50 mph. Downsloping should carry
these stronger winds (though not as strong) down into the foothills
and Roanoke Valley.

Next work week sees high pressure settle over the region, bringing
calmer conditions through the remainder of the short term forecast.

Sunday night will one of our coldest nights yet this season, with
areas west of the Blue Ridge in the 20s, and east of the Blue Ridge
lows nearing freezing. Monday won't see a significant warm up, with
highs in the 40s and low 50s. Monday night will be cold once again,
just a few degrees warmer than the night before. With high pressure
settling over the region, temperatures should continue to gradually
recover for Tuesday.

Forecast confidence is moderate for Sunday night into Monday
morning, then high through the remainder of the period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM EDT Saturday...

High pressure that starts to settle over the region at the start of
the work week remains in place into the start of next weekend with
no fronts and generally zonal upper flow. This will equate to calm,
warming weather through the week as temperatures gradually recover
from the cool down this weekend. Temperatures will eventually climb
to above average in the 60s by the end of the work week.

Forecast confidence is high.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 645 PM EDT Saturday...

Clouds will fill back in overnight as low level winds become
more southeast against the Blue Ridge. Ceilings will be VFR
initially then lower through MVFR to IFR for KBCB/KROA/KLYH and
KDAN between 10Z/4AM and 14Z/10AM. Light rain and drizzle may
restrict visibility to MVFR values Sunday morning.

Winds will turn to the southwest and become gusty by Sunday
afternoon ahead of a cold front. Behind the front winds will
shift to the northwest. MVFR upslope clouds will linger at
BLF/LWB into the afternoon, possibly going VFR late.

Winds could gust over 40kts at ROA/BCB/BLF, and 30kts elsewhere,
with the strongest gusts at non-TAF sites like TNB/GEV and
HLX/HSP.

Average confidence for ceiling, visibility and wind.

.Extended Aviation Discussion...

Strong upslope with brisk northwest winds will continue across
the mountains into Monday morning, and there will be good low
level forcing on the western slopes for snow showers which will
reduce the visibility at times from BLF-LWB and points north
into the WV mountains.

High pressure will settle across the region for Tuesday and into
the middle of the week with lighter winds, VFR conditions and
moderating temperatures.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...AMS/PM/WP
Hazardous weather outlook, Oct 31, 3:35 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
335 PM EDT Sat Oct 31 2020

NCZ003>006-019-020-VAZ032>035-043>047-058-059-011945-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
335 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwest winds are expected Sunday night and Monday.

The potential for frost and freezing temperatures will also become
more prevalent Sunday night, and again Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-011945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-
335 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds may gust over 45 mph late Sunday afternoon through
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022>024-011945-
Roanoke-Botetourt-Rockbridge-
335 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwest winds are expected late Sunday afternoon into
Monday morning.

The potential for frost and freezing temperatures can be expected
Sunday night, and possibly Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-011945-
Western Greenbrier-
335 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwest winds are also expected Sunday afternoon into
early Monday. Snowfall up to 2 to 3 inches may occur Sunday night
into early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

High Wind Watches in Virginia, 2020High Wind Watches in North Carolina, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.